Jump to content

Synthroid makes the heart beat faster?

Nurses   (25,483 Views 17 Comments)
by Blackheartednurse Blackheartednurse (Member)

16,177 Visitors; 1,216 Posts

advertisement

Ok so I have a patient and she was recently put on a Synthroid and I noticed that her heart rate is faster than usual,also she takes another newly prescribed drug for better breathing Singular and lately her chest X-ray showed some abnormalities (nodules) When I saw her on my last visit I took a look at her morning VS (I go see her before lunch around 11-nish and in the morning her caregiver take her BP electronically and also does accu check and her pulse was 110 and diastolic BP over 100.When I did my own set of vital signs the BP was normal 120/80,and pulse was 95.She was asymptomatic.

Share this post


Link to post
Share on other sites

443 Visitors; 1 Post

Yes, Synthroid replaces the T3 and T4 not being produced by the thyroid gland. Speeds up everything, including HR and metabolism (although the later may be negligible) and may raise her BP. Synthroid dosing is kind of tricky, especially in the beginning, so she should be having levels drawn until she's within a therapeutic range. If her HR is consistently elevated, her dose may be too high. I'd definitely keep an eye on her labs. Hope this helps! :)

Share this post


Link to post
Share on other sites

5,410 Visitors; 379 Posts

Best sources for information for this type of thing is:

1. Nursing drug book

2. MD

3. Pharmacist

You can even search for "Synthroid side effects" in google and you might find something there.

I even did the work for you: Synthroid Side Effects | Drugs.com

Share this post


Link to post
Share on other sites

16,177 Visitors; 1,216 Posts

Best sources for information for this type of thing is:

1. Nursing drug book

2. MD

3. Pharmacist

You can even search for "Synthroid side effects" in google and you might find something there.

I even did the work for you: Synthroid Side Effects | Drugs.com

I arleady checked it before posting this question.I would never ask someone to do my homework for me.I was rather looking for an answers from nurses who have had an extensive experiences with direct patient care,but thanks for looking out for me (sarcasm) Nothing like a productive answer.

Edited by Blackheartednurse

Share this post


Link to post
Share on other sites

16,177 Visitors; 1,216 Posts

Yes, Synthroid replaces the T3 and T4 not being produced by the thyroid gland. Speeds up everything, including HR and metabolism (although the later may be negligible) and may raise her BP. Synthroid dosing is kind of tricky, especially in the beginning, so she should be having levels drawn until she's within a therapeutic range. If her HR is consistently elevated, her dose may be too high. I'd definitely keep an eye on her labs. Hope this helps! :)

This exactly an answer I was looking for.I wanted to know if I'm on a right track and wanted to gain some insight from more experiences nurses.

Share this post


Link to post
Share on other sites

5,410 Visitors; 379 Posts

Hmm ... well ... if you read the link, tachycardia and HTN are clearly listed. I'm not trying to sound like a jerk, but there are many people that don't use their resources.

Thinking logistically you're giving what a thyroid gland is lacking. Using the good old critical thinking skill, if a patient is getting TOO much, you might expect s/s of hyperthyroidism. When going back to nursing classes, hyperthyroidism, depending on the severity, will cause tachycardia, hyperactivity, loss of weight, etc.

Share this post


Link to post
Share on other sites
advertisement

5,184 Visitors; 170 Posts

Synthroid raises HR, sometimes blood pressure...along with a host of other stuff. Tachycardia can be a symptom of excessive synthroid dosing...if your patient is newly starting on it, it bears watching. Some other things to watch for: hypertension, sleeplessness, palpitations, subjective feelings of being too hot, fatigue, excessive irritability...basically all the same symptoms as hyperthyroidism, since taking too much is like induced hyperthyroidism. And DEFINETLY make sure she keeps her lab draw appointments! She'll probably have them every 6 weeks or so until her labs are acceptable, then they'll drop down to every 6 months, then every year.

Share this post


Link to post
Share on other sites

kakamegamama works as a student, formerly faculty, jackie of all trades.

15,516 Visitors; 1,012 Posts

And, effects of Singulare added to the synthroid? Doesn't it also increase chance of tachycardia?

Share this post


Link to post
Share on other sites

citylights89 works as a Operating Room.

11,882 Visitors; 315 Posts

Shoot, I want to know too because I'm supposed to be taking Synthroid and have been putting it off! Not good for a future nurse, but I'm just so skeptical of taking some artificial substance for the rest of my days for some condition I don't even feel like I have. Apparently, the blood tests say otherwise. Argh!!!! I don't want to be borderline hypothyroidism and then turn around and be borderline hyperthyroidism. Que por favor??!!

Eh, at least Kroger has it on the cheap generic plan.

Share this post


Link to post
Share on other sites

TheCommuter has 10 years experience as a BSN, RN and works as a Case Management RN.

1 Follower; 228 Articles; 315,935 Visitors; 27,607 Posts

Shoot, I want to know too because I'm supposed to be taking Synthroid and have been putting it off! Not good for a future nurse, but I'm just so skeptical of taking some artificial substance for the rest of my days for some condition I don't even feel like I have. Apparently, the blood tests say otherwise. Argh!!!! I don't want to be borderline hypothyroidism and then turn around and be borderline hyperthyroidism. Que por favor??!!

Eh, at least Kroger has it on the cheap generic plan.

It is in your best interest to stop putting it off. If your physician has prescribed Synthroid for you, then you might want to start taking it as soon as possible.

I have had hypothyroidism for the past five years after having undergone a radioactive iodine ablation. Prior to the ablation, I was hyperthyroid for seven years as a result of autoimmune Graves disease.

Just keep in mind that a hypothyroid person who does not comply with their Synthroid regimen is at a greatly increased risk for hypercholesterolemia and coronary heart disease, as well as infertility. You're only 20 years old with the rest of your life ahead of you, so I would seriously follow your doctor's instructions.

Share this post


Link to post
Share on other sites

DogWmn works as a Patient Sitter.

10,579 Visitors; 575 Posts

I'm hypo and take a more natural compounded thyroid medicine, I've found doc's tend to just throw some Synthroid at you and don't do much follow up. I'm fortunate in that my doc is in a similar position as me, I also take bio-identical HRT's and thyroid so it's a real balancing act to get them all working right and to maintain.

I can recommend:

http://www.stopthethyroidmadness.com/

http://forums.realthyroidhelp.com/index.php

I also belong to a Yahoo group called Coalition for Natural Desiccated Thyroid.

Good luck!

Share this post


Link to post
Share on other sites

citylights89 works as a Operating Room.

11,882 Visitors; 315 Posts

I've been looking, but I can't find any information on how long it takes for hypothyroidism to take effect. Does anyone know? I possess none of the symptoms. When I feel tired, it could be debated that it's my iron deficiency anemia or just plain lack of enough sleep.

The doctor discovered it by pure accident. They were drawing a whole bunch of blood to run some tests on an infected toe blister I had and ended up finding that. Don't ask me how they ran TSH for a toe blister. Anyway, they had me come in again for just a T3/T4 test and the results were the same and they sent me prescription in the mail. I have no idea what my levels are.

Share this post


Link to post
Share on other sites
  • Recently Browsing 0 members

    No registered users viewing this page.

×